Alert archive / Arkansas / Tornado Warnings in 1994

Tornado Warning 42, NWS Tulsa, OK

June 9, 1994Johnson County, Arkansas

NWS Tulsa, OK issued this tornado warning at Jun 9, 1994, 8:50 AM CDT for Johnson County, Arkansas. It was in force for 40 min.

The area

The counties it named.

The facts

Issued
Jun 9, 1994, 8:50 AM CDT (13:50 UTC)
Expired
Jun 9, 1994, 9:30 AM CDT
In force
40 min
Issued by
NWS Tulsa, OK
Area
Whole counties

County Johnson County, AR

The nearest sounding before it

Springfield, MO (KUMN), launched 12:00Z, 1.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1994-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1588 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1994-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1588 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSM 091351
TORFSM
ARC071-091430-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE FORT SMITH AR
850 AM CDT THU JUN 9 1994
 
THE NATIONAL WEATHER SERVICE IN FORT SMITH HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  930 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST CENTRAL ARKANSAS
 
   ...JOHNSON COUNTY
 
DOPPLER WEATHER RADAR IN LITTLE ROCK INDICATED A POSSIBLE
TORNADO IN EXTREME SOUTHWEST JOHNSON COUNTY...NEAR COAL HILL
AND HARTMAN...MOVING EAST AT 25 MPH.
 
THE CITY OF CLARKSVILLE IS IN THE PATH OF THIS POSSIBLE TORNADO.
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IdS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this tornado warning went out at Jun 9, 5:27 AM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 9, 5:27 AM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION FOR EASTERN OKLAHOMA
NATIONAL WEATHER SERVICE TULSA OK
525 AM CDT THU JUN 9 1994

STRMS IN NRN CNTIES HV KEPT ME BUSY MUCH OF THE MRNG. THUS HV NOT
HAD MUCH TIME TO CONSIDER MDLS. SINCE I'M RUNNING ABT AN HR BEHIND
ON PUBLIC FCST WL KEEP THIS BRIEF.

STRMS THAT FIRED NR H85 BNDRY HV BEEN SLOWLY SAGGING SWD. NOT SURE
HOW LONG THEY HOLD TOGETHER SO WL KEEP POPS IN CHC CAT FOR NOW. WLD
TTINK THAT SFC BNDRY IN SE OK WLD BCM FOCUS LATER TDY AS CAP SHLD
BE SLOWLY WEAKENING.

FLOW WL BE WEAK THRUOUT FCST PD BOTH AT SFC AND ALOFT. APRS THAT
SFC BNDRY WL REMAIN IN XTRM SRN OK THRU FRI SO WL KEEP LO POPS
THERE. ALTHO WK S/W IS PROGGED TO MV ESE ACRS KS TMRW WL KEEP POPS
OUT OF NRN ZNS THINKING THAT ATMOS WL DRY OUT AND STABLIZE SOME
THERE.

FOR TEMPS TRIED TO BLEND FWC NMBRS W/PREV FCST DUE TO TIME
CONSTRAINTS. ZNS WL FOLLOW SHORTLY AFT TAKING ONE LAST LOOK AT
THEM.

SOME NMBRS
TUL 86/65/85 421    MLC 87/67/86 432
BVO 85/62/85 521    IDB 91/70/88 443

.TUL...NONE.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:32 AM CDTSevere Thunderstorm WarningTSAMadison, Washington58 min
Jun 9, 7:48 AM CDTSevere Thunderstorm WarningTSACrawford, Sebastian57 min
Jun 9, 8:05 AM CDTSevere Thunderstorm WarningTSAPolk, Scott55 min
Jun 9, 8:20 AM CDTSevere Thunderstorm WarningTSAFranklin, Johnson, Logan40 min
Jun 9, 9:06 AM CDTSevere Thunderstorm WarningTSAPolk39 min
Jun 9, 9:26 AM CDTSevere Thunderstorm WarningTSAJohnson16 min

Nearby

Tornado Warnings in Arkansas, 1994Every tornado warning in 1994Tornadoes in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.